Indiana, 2003

Flooding in Indiana, May 12 to 19, 2003

May 12 to 19, 2003 · NWS PAH · 3 events in 3 counties and zones

Due to very heavy rain from repeated thunderstorm activity, the Ohio River went above flood stage along some stretches. 6 feet on May 15.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Due to very heavy rain from repeated thunderstorm activity, the Ohio River went above flood stage along some stretches. At Newburgh Lock and Dam, where flood stage is 38 feet, the river crested at 40.6 feet on May 15. At Mount Vernon, the river crested almost three feet above flood stage. The flooding was minor, but it had a significant impact on farming operations in the flood plain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 12, 2:20 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, May 12, 2:20 AM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
320 AM CDT MON MAY 12 2003

FINALLY BROKE OUT OF SW SVR WX FLOW PATTERN. WILL TRANSITION TO A
WEAKER AND DRIER WNW FLOW. LITTLE IN THE WAY OF CLOUDS UNTIL
TUESDAY...WHEN MID LEVEL MSTR BEGINS TO INCREASE. THIS AHEAD OF A
DVLPG WAVE PER THE MODELS OVER MO...WHICH WILL BRING A CHANCE OF
RAIN INTO THE REGION BY LATE TUE NIGHT SE MO...AND WED ELSEWHERE.

MODELS AGREE ON TAKING BULK OF PRECIP SOUTH/WEST OF THE
REGION...CLOSER TO THE SURFACE FRONT. ETA CONTINUES TO BE MORE
AGGRESSIVE DVLPG THE RAIN. WILL BASICALLY GO WITH WHAT WE ADVERTISE
IN OUR CURRENT GRIDS. LATEST GFS SHOWS A SLIGHTLY STRONGER SYSTEM
MOVING INTO THE PLAINS FRIDAY...BUT NOT LIFTS THE SYSTEM ALMOST DUE
NORTH ON THE WEST SIDE OF A DEVELOPING BLOCKING RIDGE PATTERN OVER
THE WESTERN GREAT LAKES. WILL CONTINUE WITH SMALL CHC OF
SHOWERS/THUNDERSTORMS ON SAT...BUT WILL GO WITH DRY CONDITIONS
SUNDAY AS SURFACE HIGH BUILDS SOUTH ACROSS THE LAKES.

TEMPS WERE BASICALLY LEFT IN TACT...BLENDING OUR VALUES A BIT WITH
MEX AND FWC. DID UP HIGHS A BIT FRI AND SUN DUE TO A DRIER FORECAST
THIS PACKAGE...BUT DID NOT EXCEED NEW MEX (GFS) NUMBERS.

.PAH...NONE.

MEFFERT
Hazardous weather outlook, May 12, 4:00 AM CST, 4 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT MON MAY 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A UPPER LEVEL STORM AND ASSOCIATED FRONTAL SYTEM WILL APPROACH THE
AREA WEDNESDAY...BRINGING THE NEXT CHANCE OF SHOWERS AND
THUNDERSTORMS. HOWEVER...NO SEVERE STORMS ARE ANTICIPATED AT THIS
TIME.

ANOTHER UPPER LEVEL SYSTEM MAY BRUSH THE REGION AGAIN ON SATURDAY.
ONCE AGAIN...ANY THUNDERSTORMS WITH THIS SYTEM SHOULD REMAIN BELOW
SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MEFFERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Warrick

When
May 12, 8:00 AM CST to May 19, 5:00 PM CST
Where
Warrick forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Flood, Posey

When
May 12, 8:00 AM CST to May 19, 5:00 PM CST
Where
Posey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Flood, Spencer

When
May 12, 8:00 AM CST to May 19, 5:00 PM CST
Where
Spencer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351808, 5351809, 5351810.